Colorado, 2014

Winter Weather in Colorado, February 16, 2014

February 16, 2014 · NWS GJT · 3 events in 3 counties and zones

A quick-moving vigorous Pacific trough produced significant snowfall and extensive blowing snow to the mountains of northwest Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A quick-moving vigorous Pacific trough produced significant snowfall and extensive blowing snow to the mountains of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 10:18 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Feb 16, 10:18 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1018 AM MST SUN FEB 16 2014

.UPDATE...
ISSUED AT 950 AM MST SUN FEB 16 2014

UPDATED UT ZONE 24 ZFP AND GRIDS FOR STRONG WINDS. LOOKS LIKE
DOWNSLOPE OFF THE UINTAS AS TROUGH MOVES THROUGH THIS AFTERNOON
WILL BOOST SPEEDS IN THE BASIN...ESPECIALLY THE WESTERN HALF.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 403 AM MST SUN FEB 16 2014

A SHORTWAVE TROUGH THAT HAS MOVED ONSHORE EARLY THIS MORNING...
WILL PUSH ACROSS THE NORTHERN ROCKIES TODAY. THE SOUTHERN REACHES
OF THIS TROUGH AND ITS ASSOCIATED COLD FRONT WILL MAKE IT AS FAR
SOUTH AS OUR FORECAST AREA LATE THIS AFTERNOON THROUGH THIS
EVENING. AHEAD OF THIS TROUGH AND COLD FRONT...SOUTHWEST WINDS
WILL STRENGTHEN THROUGHOUT THE DAY WITH 600-700MB LAYER WINDS
REACHING 40-50KTS THIS AFTERNOON/EVENING. IN THE PREFRONTAL
ENVIRONMENT...GUSTY WINDS WILL ALSO MIX INTO THE VALLEYS DURING
THE AFTERNOON. SATELLITE IMAGES AND LIGHTNING OBSERVATIONS OVER
THE OREGON COAST INDICATE THAT THIS FAST MOVING TROUGH IS QUITE
VIGOROUS. HOWEVER THE BEST ENERGY WILL REMAIN TO OUR NORTH...AND
FOR US IT WILL BE A QUICK SHOT. MODELS INDICATE THAT MOISTURE WILL
BE LIMITED...NOT REALLY LOWERING TO MOUNTAIN TOP LEVELS UNTIL LATE
IN THE DAY AS THE FRONT PASSES. FEEL THIS MAY BE A BIT SLOW DUE TO
LINGERING MOISTURE ACROSS THE REGION. THEN DRIER AIR QUICKLY MOVES
IN BEHIND THE TROUGH LATE IN THE EVENING AND OVERNIGHT. WHICH
AGAIN MAY BE FAST...BUT ACTIVITY SHOULD QUICKLY DIMINISH AFTER
MIDNIGHT. BUT THERE SHOULD BE A RELATIVELY SHORT PERIOD OF HEAVY
MOUNTAIN SNOW OVER THE NORTHERN AND CENTRAL COLORADO MOUNTAIN. AND
THIS SNOW WILL COMBINE WITH THE STRONG WINDS FOR NEAR WHITEOUT
CONDITIONS AT TIMES OVER RABBIT EARS AND VAIL PASSES. THEREFORE
WILL GO AHEAD AND ISSUE A WINTER WEATHER ADVISORY FOR LATE THIS
AFTERNOON THROUGH THIS EVENING FOR THE MOUNTAINS NEAR VAIL AND
NORTHWARD. WHILE SNOW ACCUMULATIONS ARE GENERALLY EXPECTED TO
REMAIN BELOW THE ADVISORY CRITERIA OF 5 INCHES...THE EXPECTED
INTENSITY OF THE SNOW/BLOWING SNOW/WINDS WILL CREATE TREACHEROUS
CONDITIONS OVER THOSE PASSES. THE MOUNTAINS FARTHER SOUTH WILL
ALSO SEE SOME SNOW/BLOWING SNOW...BUT TO A LESSER EXTENT.

HIGH TEMPERATURES WILL TOP OUT A COUPLE DEGREES WARMER THAN
YESTERDAY/S READINGS DUE TO THE BETTER MIXING AND STRONG WINDS.
THEN TONIGHT SHOULD BE QUITE A BIT COOLER THAN OUR RECENT MILD
NIGHTS...IN THE DRIER AIR BEHIND THE COLD FRONT.

WESTERLY FLOW AGAIN QUICKLY BECOMES RE-ESTABLISHED BY EARLY MONDAY
BEHIND THIS TROUGH. HOWEVER THIS FLOW WILL BE DRIER THAN WHAT WE
HAVE RECENTLY SEEN...KEEPING SKIES MOSTLY SUNNY. BECAUSE THE FLOW
SHIFTS AROUND TO WESTERLY AGAIN...THE COLD ADVECTION BEHIND THE
FRONT WILL BE SHORT-LIVED. THEREFORE WHILE TEMPS ON MONDAY WILL BE
COOLER THAN TODAY/S...THEY WILL STILL REMAIN NEAR NORMAL.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 403 AM MST SUN FEB 16 2014

DRY ZONAL FLOW WILL CONTINUE OVER THE REGION THROUGH WEDNESDAY
MORNING. DURING THE EARLY PART OF THE WEEK TEMPERATURES WILL HOVER
NEAR NORMAL ACROSS THE CENTRAL AND NORTHERN PORTION OF THE
FORECAST AREA WHILE THE SOUTH REMAINS UNSEASONABLY MILD.

NEXT PACIFIC SYSTEM IN PROGRESSIVE PATTERN ARRIVES WEDNESDAY. GFS
AND ECMWF SIMILAR IN THE LATEST 00Z RUNS...THOUGH EC HAD MOVED
TOWARD A SHALLOWER/FASTER SOLUTION SIMILAR TO THE GFS. IN FACT...
EC NOW ABOUT 6 HOURS FASTER THAN THE GFS SOLUTION DRIVING THE COLD
FRONT ASSOCIATED WITH THIS SYSTEM TO NORTHEAST UTAH BY MIDDAY AND
ONTO THE SOUTHERN BORDER BY MIDNIGHT. TIMING CRITICAL FOR DAYTIME
HIGHS ...ESPECIALLY ACROSS THE NORTH AND WILL ALSO DETERMINE ONSET
OF PRECIPITATION. GIVEN DIFFERENCES WILL CONTINUE TO STRIKE A
BALANCE BETWEEN THESE DIFFERING SOLUTIONS WEDNESDAY AND WEDNESDAY
NIGHT.

EXCEPT FOR SOME LIGHT ISOLATED/SCATTERED SNOW SHOWERS ALONG THE
CONTINENTAL DIVIDE...MODELS CONSISTENT IN PREDICTING A COOL AND
QUIETER CONDITIONS THURSDAY. A SUCCESSION OF SHORTWAVE TROUGHS
MOVE ACROSS THE AREA IN NORTHWEST FLOW THURSDAY NIGHT INTO
SATURDAY. MODELS DIFFER ON THE DETAILS THIS FAR OUT...BUT BOTH
CONSISTENT IN PREDICTING UNSETTLED AND COLDER CONDITIONS TO END
THE COMING WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 950 AM MST SUN FEB 16 2014

SCATTERED SNOW SHOWERS WILL CONTINUE OVER MOUNTAINS...GENERALLY
ABOVE 9000 FT THROUGH ABOUT 21Z. FROM ABOUT 21Z THROUGH ABOUT 06Z
A FRONTAL BOUNDARY WILL MOVE OVER THE NORTHERN HALF OF THE AREA
AND MOUNTAIN SNOW SHOWERS WILL BECOME WIDESPREAD. MT OBSCURATIONS
WILL BE WIDESPREAD AND HIGH MOUNTAIN PASSES WILL BE OBSCURED AS
WELL FROM KASE NORTH. KASE SHOULD EXPERIENCE BRIEF MVFR CIGS AND
VSBY IN -SN...AS WILL KCAG AND KHDN.

EXPECT SCATTERED COVERAGE OVER THE SAN JUAN MOUNTAINS. STRONG
WEST WINDS AT RIDGE LEVELS ACROSS THE AREA RANGING FROM 20 TO 35
MPH WITH GUSTS TO 50 MPH WILL RESULT IN SIGNIFICANT MECHANICAL
TURBULENCE IN THE LEE OF MOUNTAIN PEAKS AND RIDGES. ELSEWHERE...
EXPECT VFR CONDITIONS THROUGH THE NEXT 24 HOURS.

VFR CONDITIONS WILL PREVAIL THE REST OF TODAY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MST
     TONIGHT ABOVE 8500 FEET FOR COZ004-010-013.

UT...NONE.

&&

UPDATE...CC
SHORT TERM...EH
LONG TERM...NL
AVIATION...CC
Hazardous weather outlook, Feb 16, 5:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN FEB 16 2014

COZ001>014-017>023-UTZ022>025-027>029-171245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MST SUN FEB 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER THE NORTHERN COLORADO MOUNTAINS THIS
AFTERNOON. AREAS OF SNOW WILL SPREAD INTO NORTHERN AND HIGH
CENTRAL VALLEYS...AND INTO THE SOUTHERN MOUNTAINS THIS EVENING.
SOUTHWEST WINDS WILL STRENGTHEN TODAY...MIXING INTO MANY OF THE
VALLEYS DURING THE AFTERNOON. THE COMBINATION OF STRONG WINDS AND
SNOW OVER THE NORTHERN AND CENTRAL MOUNTAINS WILL PRODUCE NEAR
WHITEOUT CONDITIONS AT TIMES FROM LATE THIS AFTERNOON THROUGH THIS
EVENING. SNOW AND WINDS WILL QUICKLY DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEDNESDAY...PRECIPITATION RETURNS AT MIDWEEK AS ANOTHER IN A
SERIES OF PACIFIC DISTURBANCES THREATENS THE AREA.

FRIDAY AND SATURDAY...A STRONGER SYSTEM COULD IMPACT THE REGION
BRINGING COLDER AIR AND THE POSSIBILITY OF WIDESPREAD SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EH/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 16, 2:00 PM MST to 11:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Wind gusts of 25 to 50 mph produced extensive blowing and drifting snow with localized blizzard conditions.

Winter Weather, Flattop Mountains

When
February 16, 4:00 PM MST to 10:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Although measured snowfall totals only amounted to 3 inches or less, wind gusts of 20 to 40 mph with locally higher gusts to 60 mph produced extensive blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 16, 5:00 PM MST to 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Although measured snowfall totals only amounted to about an inch, wind gusts of 20 to 40 mph produced widespread blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517253, 517255, 517254.